Alert archive / Idaho / Wind Advisories in 2014

Wind Advisory 14, NWS Missoula, MT

March 5, 2014Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this wind advisory at Mar 5, 2014, 5:18 PM PST for Clearwater County, Idaho County, Idaho. It took effect at Mar 5, 2014, 9:00 PM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2014, 5:18 PM PST (01:18 UTC)
In effect from
Mar 5, 2014, 9:00 PM PST
Expired
Mar 6, 2014, 4:38 AM PST
In force
8 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2014-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2014-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

788 
WWUS75 KMSO 060118
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
618 PM MST WED MAR 5 2014

IDZ007-008-061500-
/O.NEW.KMSO.WI.Y.0014.140306T0500Z-140306T1500Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
518 PM PST WED MAR 5 2014

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 7 AM PST
THURSDAY FOR THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY FOR THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95...
WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 7 AM PST THURSDAY. 


* IMPACTS/TIMING: SOUTH WINDS WILL BE INCREASING TONIGHT AHEAD OF
  A COLD FRONT FOR THURSDAY MORNING. AFTER THE FRONT
  PASSES...WINDS WILL CHANGE DIRECTION TO SOUTHWEST AND BECOME
  BREEZY. 

* WINDS: SUSTAINED SOUTH 20 TO 30 MPH...WITH GUSTS UP TO 45MPH.


* LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND 
  VICINITY...HIGHWAY 95 SLATE CREEK TO RIGGINS...WHITE BIRD GRADE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
152 
WWUS75 KMSO 061238
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
538 AM MST THU MAR 6 2014

IDZ007-008-061345-
/O.CAN.KMSO.WI.Y.0014.000000T0000Z-140306T1500Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
438 AM PST THU MAR 6 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
ADVISORY. 

WHILE WINDS ARE EXPECTED TO REMAIN GUSTY TODAY, THE STRONGEST
WINDS HAVE BEGUN TO DECREASE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Mar 5, 1:42 PM PST, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 5, 1:42 PM PST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
242 PM MST Wed Mar 5 2014

.DISCUSSION...The first plume of moisture has moved into north
central Idaho and west central Montana. This moisture will cause
widespread precipitation with the valleys receiving rain and
mountain snow. The region will experience a decrease in precipitation
this afternoon and evening, but a second plume will move through
the area later tonight. This feature will move into region around
midnight tonight. Again the snow levels will remain high so valleys will
receive rain with the snow remaining confined to the higher
terrain. Marias, Lolo and Lost Trail passes will see some
accumulating snow/slush tonight causing difficult driving
conditions, so a winter weather advisory has been issued.

The valleys will remain fairly warm tonight through Thursday as southerly
winds continue to gust across the region. The combination of rain
and snow melt will continue to the threat of flooding due to poor
water drainage across most of the Northern Rockies.

Friday...Plenty of low level moisture with instability will
continue to produce rain showers with snow in the mountains.
Showers will be predominant in the morning and decrease during the
afternoon and evening as a ridge of high pressure builds over the
region to provide increased stability.

The good news...A ridge of high pressure and a DRY DAY SATURDAY!
Temperatures will feel warm, in the mid 40s to near 50 in areas
which is at or above normal. There has only been 4 days since
February 1st that have been rain or snow free. Unfortunately this
will be short lived as

Sunday through Monday night another strong weather disturbance
will bring widespread significant amounts of precipitation to the
entire Northern Rockies. Snow levels look to be between 5000-6000
feet where another foot of snow is possible. The warmer rain over
snow will once again bring HYDROLOGY CONCERNS as melting of the
current snow in the valleys.

Tuesday and Wednesday...Confidence is low for the middle of next
week. Models are inconsistent with their solutions anywhere from a
dry and cooler solution to scattered showers with normal
temperatures.

&&

.AVIATION...The first plume of moisture continues to move through
north central Idaho and west central Montana this afternoon
causing lowered ceilings at KMSO, KSMN and KBTM. The precipitation
will become more showery in nature this evening, then another
plume of moisture makes its way into the area after 06/06z. This
secondary plume will cause wide spread lowering clouds, which will
obscure mountains and passes. All terminals should be impacted by
this second feature. The heavier precipitation could significantly
lower the visibility at the terminals.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY until 11 AM MST Thursday for Lolo Pass
     and Lost Trail Pass IN THE Bitterroot/Sapphire Mountains.

     WINTER WEATHER ADVISORY until 11 AM MST Thursday ABOVE 5000 FEET
     FOR THE West Glacier Region.

ID...WIND ADVISORY until 4 PM PST this afternoon for the Camas
     Prairie...Grangeville and Highway 95 IN THE Lower Hells
     Canyon/Salmon River Region...Orofino/Grangeville Region.

     WINTER WEATHER ADVISORY until 11 AM MST /10 AM PST/ Thursday for
     Lolo Pass and Lost Trail Pass IN THE Eastern Lemhi County...
     Southern Clearwater Mountains.

&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

Nearby

Wind Advisories in Idaho, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.